Is a small list of drugs that have a predictable injury.
Are unpredictable and idiosyncratic. There is a long list of drugs that can cause this.
A drug that counteracts a fever. Tylenol is an example of this.
Maximum Daily Dose of Acetaminophen
Doses of 7-10 grams may cause toxicity.
Doses of >12g will likely cause toxicity.
Phases of Drug Metabolism
Phase I: Alters the parent molecule through oxidation / reduction / hydrolysis
Phase II: Conjugates the molecule/metabolite with a water-soluble moiety
Phase III: Excretes the molecule/metabolite/conjugate into bile
~90% of acetaminophen is metabolized via conjucation (phase II). Specifically glucoronidation and sulfation.
Acetaminophen and Cytochrome P450
Around 10% of acetaminophen is metablozed by oxidative processes (phase I) by using the cytochrome P450 complex. This yields a toxic metabolite No-acetyl-p-benzo-quinone-imine (NAPQI).
NAPQI is rapidly conjugated with glutathione forming non-toxic compounds.
With toxic doses, more acetaminophen is converted to the toxic NAPQI and the glutathione stores are depleted, allowing NAPQI to cause oxidative injury and hepatocellular necrosis.
Clinical Course of Acetaminophen Toxicity
Stage 1 (0.5 - 24 hours): asymptomatic, N/V, diaphoresis, lethargy, normal laboratory studies
Stage 2 (24-72 hours): initial symptom improvement, then RUQ pain, AST/ALT, INR and bilirubin elevation begins, as well as nephrotoxicity.
Stage 3 (72-96 hours): N/V reappears along with jaundice, encephalopathy, bleeding diathesis, hypoglycemia, lactic acidosis, renal failure, and potentially death.
Stage 4 (4-14 days): Recovery, which is typically complete.
Chronic Alcohol and Acetaminophen
Cytochrome P450 also metabolizes ethanol. This upregulates the enzymes which causes more acetaminophen to be converted to NAPQI. As a double-whammy, alcohols also have a decreased level of glutathione which causes NAPQI to stick around longer and cause liver injury.
An unintentional overdose.
Management of Acetaminophen Toxicity
Take a serum [acetaminophen] as well as a good patient history.
Consider administering N-acetylcysteine (NAC). This can seriously reduce the risk of complications. Use the nomogram to determine if NAC administration is required.
Acetaminophen is the #1 cause of acute liver failure.